Accutane Liver Effects

 

Isotretinoin, the generic form of Accutane, is used to treat severe or resistant cases of acne. One of the most common concerns of patients who are considering isotretinoin for acne is the possibility of Accutane liver effects. At the Advanced Acne Institute, many patients are treated with this medication for severe or resistant acne. Before prescribing isotretinoin, patients are informed about the possible side effects. One of the side effects that is discussed is Accutane liver effects. Many patients ask about Accutane liver effects because they’ve heard that this can be one of the side effects. While it’s true that Accutane liver effects can occur, most patients respond very well to treatment without any adverse effects.

The focus of this blog post is to discuss Accutane liver effects. the effect of isotretinoin on the liver. In fact, one of the most common side effects of isotretinoin is elevation of liver enzymes. Usually Accutane liver effects are minor, with only a small elevation of liver enzyme levels which usually does not require suspension of treatment. When an elevation of the liver enzymes, also called “LFTs” for “Liver Function Tests”, occurs, a small adjustment in the dose of isotretinoin usually results in normalization of the LFTs.

However, occasionally some patients experience a greater degree of Accutane liver effects involving elevation of liver function tests. When this happens, it is necessary to discontinue treatment with isotretinoin and repeat the blood tests until these Accutane liver effects return to normal. Usually treatment can be restarted at a much lower dose with careful monitoring of liver function.

It is usually not possible to predict which patients will experience Accutane liver effects. Patients should tell their doctor about any family history of liver problems that might be hereditary. Also, at the Advanced Acne Institute, patients are always started on a low dose of isotretinoin for the first month to be sure they are able to tolerate the medication and to identify potential adverse effects including Accutane liver effects. Once a patient is found to tolerate low doses of isotretinoin, the dose is then increased for the duration of therapy. Many doctors only monitor Accutane liver effects in the beginning of treatment. At the Advanced Acne Institue, we monitor Accutane liver effects closely with each change of dose and monthly thereafter.